About 10 years ago I began experiencing numb spots on the inside edge of my big toes. I was diagnosed with B-12 deficiency and it was determined that I am not absorbing so I have been on monthly injections (cyanocobolamine) since then. Last fall my Dr (not the one who initially diagnosed and tested) thought I should go back to the supplemental B-12 pills (level at that time was 768). So I did. I began having additional tingling on the outer bottom edges of my other toes and was getting ready to go back to her when I woke up two weeks ago with both legs numb and tingly (from a line just below my navel). Thinking a spinal pinch, I went to the chiropractor who adjusted my sacroiliac although he did not think that was the issue as it was both legs. The constant tingling stopped for the most part, but touch causes a tingling sensation rather than a normal touch sensation.
I went back to my Dr. the following Monday. Following a blood test that showed my B12 at 418, she returned me to the B-12 injections and gave me an 8 week regimen of 50K vit D for 8 weeks as well since that was very low also. As the numbness continues, she added a test for diabetes (negative: 98) and for thyroid (TSH .98, was 1.36 in 2008 and Free Thyroxine .8, was 1.0 in 2008). Despite the low TSH, she wants me to additionally begin a low dose (50mcg) of Levoxyl. I have an appt for an MRI next Wednesday and am looking for a neurologist consult. I have had 2 massages as well as my leg muscles are very tight. She worked on the psoas and piriformas as they were quite tight.
I am 49 and have been a vegetarian for nearly 30 years. I'm not overweight and am in reasonably good shape. Other than the B-12 deficiency, I do not have any known chronic health issues. I do not have any of the other commonly listed hypothyroid symptoms listed except perhaps some dry skin on my legs.
Questions: 1) Could the tight leg muscles cause numbness/tingling? Or would it be vice-versa? 2) Could the B-12 level of 418 cause such significant symptoms - the level was much lower on my initial test 10 years ago and then the symptom was small spots on my big toes. 3) Could a slightly low free T4 cause the symptoms when TSH is within the low end of the "normal" range. 4) Could a temporary use of Levoxyl cause my thyroid to lower my already relatively low value when I stop (if it doesn't fix the tingling problem)?
There can be several reasons of your legs and generalized body numbness although without being able to examine you I can not offer you the specific advice on diagnosis and treatment that you need, but I would try to provide you some relevant information about your health concern.
The symptoms you are describing bear resemblance to few possibilities like injury to a nerve, pressure on spinal or peripheral nerves (neuropathy), vitamin deficiency, lack of blood supply due to cholesterol plaque from atherosclerosis in the extremities, hormonal disorder (thyroid), viral infection and use of certain medications. In addition, atherosclerosis can also cause pain, numbness, and tingling while walking and they can also reduce blood supply and lead to numbness. Please consult your doctor to get all these possibilities evaluation in your case for further assessment. Hope this helps.
The symptoms you describe are very similar/ exact to mine. I have been to a neurologist, family doctor (bloodwork) and everything is normal. They are pointing towards a pinched nerve in the L5-S1 region. Have you heard any further helpful diagnosis or treatment?
The numbness spread up to my torso (the day after a massage session in late April working on my psoas, perhaps coincidentally?) and the muscles there also felt very tight.
I have been doing PT (McKenzie and core strengthening exercises) for the bulging disks, finished the mega vit D series, continue the B-12 injections bi-weekly and have seen some improvement. The severe numbness/tingling and muscle tension has resided significantly. Numbness remains on the soles of my feet and around my toes - worst on the big toes - a few spots on my right knee and hip, a large area of my abdomen and a smaller area on my back. The rest of my legs feels as if there is a layer of flannel between me and a touch. I also have some general tingling after exercise and some "itchy" spots.
I finally got in to see the neurologist yesterday. They did a nerve conduction test on my lower right leg and found no neuropathy. He mentioned myelopathy a few times (which, although I know it's not the same, does freak me out a little bit as I had a German Shepherd Dog with Degenerative Myelopathy)
He ordered an MRI of my brain/cervical and thoracic spine to rule out any lesions, as well as some more blood tests (one was copper, a deficiency of which can also cause myeloneuropathy - http://www.ajnr.org/cgi/content/full/27/10/2112), but he currently believes that I have "spinal cord syndrome" (?) from B-12 deficiency. He said that it may take a long time for the numbness to resolve. I haven't found much on-line except for tethered spinal cord syndrome which its not. I'll be doing some research and having lots more questions for him when I see him after my MRI. I did find this: http://en.wikipedia.org/wiki/Subacute_combined_degeneration_of_spinal_cord
One other bizarre question he did ask me was if I "did" nitrous oxide. Apparently peripheral neuropathy can be a side-effect and it is due to B12 depletion (http://www.side-effects-site.com/nitrous-oxide-side-effects.html)
I had MRIs of my brain, C & T spine. There was one lesion on the T spine. Since it's only one, they are leaning towards a viral infection causing transverse myelitis. Next appointment is with a neuro-immunologist.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.